Neurol India. 2003 Sep;51(3):410-1
Yilmaz A, Sogut A, Kilinc M, Sogut AG.
Baskent University Faculty of Medicine, Departments of Neurology, Fevzi Cakmak Caddesi 10, Sokak No 45, 06490, Bahcedil;elievler Ankara.
A 47-year-old woman was diagnosed with secondary progressive multiple sclerosis, and was treated with intrathecal morphine for chronic pain via a slow-release subcutaneous pump.
She accidentally received a 35-ml (510 mg) bolus injection of morphine by this route, which led to status epilepticus.
She was treated with continuous intravenous naloxone infusion, and with medication to control hypertension and stop the seizure activity.
The outcome was excellent, and the patient returned to her neurological baseline.
This report describes the complications and the successful treatment of intrathecal morphine overdose.
In order to prevent these serious errors, it is vital that only care providers who are proficient with these devices perform the refilling procedure.